Thunderstorm Wind, Carroll
- When
- May 28, 10:00 PM CST
- Where
- Carroll County, Breda
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.517, -94.533
Warm advection took place over Iowa during the late night hours of the 28th into the morning of the 29th. A warm front was positioned to the south of Iowa, extending from southern Illinois into central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Warm advection took place over Iowa during the late night hours of the 28th into the morning of the 29th. A warm front was positioned to the south of Iowa, extending from southern Illinois into central Nebraska. A 50 kt low level jet pushed over the top of the front and resulted in the formation of an MCS. Most of the thunderstorms were not severe, however there were a few supercells embedded in the MCS which produced large hail. Golf Ball size hail was reported in parts of Crawford and Sac Counties. The storms initially produced high winds in Carroll County near Breda, totally destroying a barn. As the night progressed, the storms took on more of a bow shape. Several beta bow elements tracked east-southeast into western and central Iowa. They produced winds of 60 to 65 MPH in a few locations. High winds downed trees in the Pomeroy area of Calhoun County. A machine shed was blown over south of Lidderdale in Carroll County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 1:45 PM CST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT FRI MAY 28 2004 .DISCUSSION... MAIN FOCUS IS SEVERE WEATHER POTENTIAL AND HEAVY RAINS. MODELS CONVERGING ON SOLUTION THAT WARM FNT MOVES NWRD TNGT. AIRMASS REMAINS UNSTABLE ALOFT WITH ELEVATED CONVECTION. MOISTURE ONLY REAL ELEMENT MISSING. WARM FNT LIFTS OUT OF STATE BY SATURDAY MRNG THEN AS DAY PROGRESSES AIRMASS BECOMES VERY UNSTABLE -6 TO -8 AND CAPES BY 00Z RISE TO AROUND 5000J/KG AND MODERATE SHEAR PROMPT HEAVY WORDED DAY TWO OUTLOOK FOR SEVERE MUCH OF WRN AND CNTRL IA. QUESTION THEN BECOMES HOW COLD FRONT WILL PROGRESS THROUGH THE STATE. EXPECT SLOWER SOLUTION OF GFS AND ACCEPT GFS QPF WITH STRONG SOUTHERLY FLOW AND PLENTY OF MOISTURE SURGING INTO THE AREA. WILL ISSUE FLOOD WATCH FOR SATURDAY EVENING INTO SUNDAY MRNG. AREAS REMAIN PRIMED IF 2 INCH QPF OCCURS STATEWIDE FLOODING A DEFINITE AS CFG LOW OVER MANY AREAS. TEMPERATURES ADJUSTED FOR ADVECTION/CLOUD COVER/PCPN. INTO EFP PATTERN SETTLES DOWN SOMEWHAT WITH WRAP AROUND PCPN AS SFC LO/UPPER LO REMAIN NE OF THE AREA THEN FINALLY MOVE OFF CANADIAN COAST. GUIDANCE TEMPS ACCEPTED WITH MINOR ADJUSTMENTS. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SATURDAY THROUGH 14Z SUNDAY. && FORSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT FRI MAY 28 2004 IAZ057>059-070>072-081-082-092-093-291100- ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR- UNION- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6 AND 10 PM IN NORTHWEST IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. A FEW OF THE STORMS MAY AFFECT PORTIONS OF SOUTHWEST IOWA AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE SATURDAY AFTERNOON AND EVENING. STRONG TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA... MOVING NORTHEAST DURING THE EARLY EVENING. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY AFTERNOON AND EVENING. IAZ007-017-026>028-037>039-048>050-061-062-291100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER- MARSHALL-POWESHIEK-STORY-TAMA-WORTH- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6 AND 10 PM IN NORTHWEST IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. AS THE STORMS ORGANIZE AND SPREAD SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL WILL BECOME POSSIBLE. THERE IS A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY EVENING. VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE INTO EASTERN SECTIONS OF CENTRAL IOWA AFTER 7 PM. THESE STORMS WILL BE ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST THROUGH THE STATE. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY NIGHT. IAZ004>006-015-016-023>025-033>036-044>047-291100- BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WRIGHT- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6 AND 10 PM IN NORTHWEST IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. AS THE STORMS ORGANIZE AND SPREAD SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL WILL BECOME POSSIBLE. THERE IS A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE SATURDAY AFTERNOON AND EVENING. STRONG TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA... MOVING NORTHEAST DURING THE EARLY EVENING. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY AFTERNOON AND EVENING. IAZ060-073>075-083>086-094>097-291100- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POLK- WAPELLO-WARREN-WAYNE- 302 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WHICH WILL DEVELOP IN NORTHWEST IOWA EARLY THIS EVENING...MAY SPREAD SOUTHEAST INTO SOUTHEAST PORTIONS OF CENTRAL IOWA. A FEW OF THESE STORMS COULD BECOME SUPERCELLS CAPABLE OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY NIGHT. VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THESE STORMS. A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE INTO SOUTHEAST SECTIONS OF CENTRAL IOWA AFTER 7 PM. THESE STORMS WILL BE ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST THROUGH THE STATE. HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF RAINFALL EXPECTED. SOILS REMAIN QUITE SATURATED...THEREBY INCREASING THE FLASH FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY NIGHT. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 954 PM CDT FRI MAY 28 2004 IAZ004>006-015-016-023>025-033>036-044>047-290800- ...SEVERE THUNDERSTORM WATCH #320 REMAINS IN EFFECT UNTIL 300 AM CDT FOR THE COUNTIES OF... BOONE CALHOUN CARROLL CRAWFORD EMMET GREENE HAMILTON HANCOCK HUMBOLDT KOSSUTH PALO ALTO POCAHONTAS SAC WEBSTER WINNEBAGO WRIGHT
The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 04:00 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394509, 5394422, 5394508, 5394423, 5394424, 5394425, 5394426, 5394506, 5394507.